Study: Hodgkin Disease Treatment May Raise Stomach Cancer Risk
Article date: August 28, 2013
By Stacy Simon
Researchers from the National Cancer Institute (NCI) have found that certain radiation and chemotherapy treatment regimens for Hodgkin disease may increase the risk of stomach cancer. The overall risk of stomach cancer for most people is still likely to be low, however.
Hodgkin disease, also called Hodgkin lymphoma, is a type of cancer that starts in white blood cells called lymphocytes. It is most common in early adulthood, especially in a person’s 20s. Over the last few decades, improvements in treatment have led to patients living much longer. But ironically, longer survival can mean more time to develop serious side effects from treatment, including second cancers. For example, patients who receive radiation to the chest are more likely to develop breast or lung cancer. Because of this, doctors have looked for a balance between effective treatments and those that cause fewer serious side effects.
In the current study, published August 26, 2013 in the Journal of Clinical Oncology, researchers analyzed a database of almost 20,000 Hodgkin disease survivors diagnosed between 1953 and 2003 and identified 89 who later developed stomach cancer. They compared their medical records with those of 190 survivors who did not get stomach cancer, and calculated radiation doses to the stomach and types and doses of chemotherapy used to treat their Hodgkin disease.
They found that the higher the dose of radiation to the stomach, the higher the risk of stomach cancer. Those who received the highest radiation doses had nearly 3 times the risk of stomach cancer as those who received the lowest doses. Risks were even higher for those who also received procarbazine, a type of chemotherapy drug. The study also suggested an increased risk for those who received dacarbazine, a similar drug. But more research is needed to evaluate the effects of dacarbazine because so few patients in the study took the drug.
The study supports evidence that stomach cancer, while uncommon, can be a serious side effect from Hodgkin disease treatment. The risks are likely to be less with modern day treatments, which typically use lower doses of radiation and different chemotherapy drugs than in the past. (For example, most people with Hodgkin disease in the United States no longer get procarbazine as part of their treatment.) Still, the authors write that current patients and their health care teams should carefully weigh the risks and benefits of each chemotherapy drug and of radiation to the stomach area. And survivors and their doctors should pay attention to any new symptoms in the gastrointestinal tract. This can include trouble eating, abdominal pain, feeling full after a small meal, heartburn or indigestion, nausea, and vomiting.
Citation: Stomach Cancer Risk After Treatment for Hodgkin Lymphoma. Published August 26, 2013 in the Journal of Clinical Oncology. First author Lindsay M. Morton, PhD, National Cancer Institute, Bethesda, Md.
Reviewed by: Members of the ACS Medical Content Staff
Thank you for your feedback.